Community

why antibiotics are harmful for your health

Diarrhea

Diarrhea is a common adverse effect of antibiotic use. Antibiotics can upset the balance of good and bad bacteria in your gut by killing the good microbes along with infection-causing bacteria. This leads to antibiotic-associated diarrhea causing watery stools.

Some of the antibiotics most commonly linked to antibiotic-associated diarrhea are Cephalosporins, Clindamycin, Penicillin and Fluoroquinolones.

A 2012 study published in the Journal of the American Medical Association concludes that probiotic use is effective in the prevention and treatment of antibiotic-associated diarrhea.

To prevent or treat this side effect of antibiotics, add some probiotic yogurt, kefir, sauerkraut, or miso to your diet.

Nausea and Vomiting

While taking antibiotics like penicillin and metronidazole, many people experience nausea and vomiting.

These symptoms occur when antibiotics kill off some of the good bacteria living in your intestine. This leads to problems like bloating, nausea and vomiting, which are usually mild and transient.

If you have nausea from an antibiotic treatment, you can eat some probiotic yogurt and drink ginger tea.

Vaginal Yeast Infections

Candida and other germs living inside the vagina are harmless when present in a natural balance. However, antibiotics used to treat a variety of infections may change the natural balance of these bacteria and increase the number of candida yeast, which may lead to a vaginal yeast infection.

Symptoms of a yeast infection include a thick, white vaginal discharge as well as burning and itching.

Some of the antibiotics that can change the bacterial balance in the body include clindamycin and tetracycline.

If you are taking either of these antibiotics, daily eat at least 1 cup of Greek yogurt with active and live cultures to prevent a yeast infection. You can also ask your doctor to prescribe some probiotic supplement.

Allergic Reactions

Some people are allergic to antibiotics like penicillin and cephalosporins. The allergic reactions may include symptoms like hives, skin rashes, itching, swelling, shortness of breath, wheezing, runny nose, fever and anaphylaxis.

Moreover, a 2014 study published in The BMJ notes a positive association between exposure to antibiotics in fetal life or childhood and subsequent asthma.

Minimize unnecessary antibiotic use and steer clear of the antibiotics that you are allergic to. Report any adverse reactions to your doctor so that a different antibiotic can be prescribed when needed.